0
Abstract: Case Reports |

Sirolimus induced Interstitial Pneumonitis and Diffuse Alveolar Hemorrhage FREE TO VIEW

Jugroop S. Brar, MBBS*; Qureshi Ambreen, MBBS; Sexton James, MD
Author and Funding Information

SUNY Upstate Medical University, Syracuse, NY


Chest


Chest. 2004;126(4_MeetingAbstracts):971S. doi:10.1378/chest.126.4_MeetingAbstracts.971S
Text Size: A A A
Published online

INTRODUCTION:  Sirolimus (rapamycin) is a macrocyclic triene antibiotic produced by the actinomycete Streptomyces hygroscopicus. It has potent immunosuppressant properties, which works independent of the calcineurin pathways. It does not induce renal insufficiency and is generally used to prevent progression of renal insufficiency. Its use has been associated with infrequent cases of interstitial pneumonitis. We report a case of diffuse alveolar hemorrhage associated with its use.

CASE PRESENTATION:  51-year-old male presented to the ED with complaints of shortness of breath for 3 days. He was status post transplant for lupus nephritis and had developed cyclosporin toxicity and was started on sirolimus 6 weeks prior to presentation. At the time of presentation he was on cellcept, medrol, nifidipine, lexapro, bactrim and lasix. Physical exam revealed that he was afebrile however had significant, tachypnea and hypoxia. He also had decreased breath sounds at both bases and along with bilateral extensive crackles. Laboratory data showed a stable but elevated creatinine of 5.0 with normal platelets and coagulation profile. Based on laboratory data his systemic lupus erythematosis (SLE) was deemed to be not active. Chest radiography demonstrated bilateral extensive interstitial and alveolar infiltrate. He required intubation to undergo bronchoscopy, which showed evidence of diffuse alveolar hemorrhage (DAH). Broncho alveolar lavage (BAL) showed 76% neutrophils, 16% monocytes and 7% lymphocytes, lipid-laden macrophages and iron stain positive for hemosiderin. No organisms were seen or isolated. Sirolimus was stopped and he recovered completely within 15 days. It was not restarted and he continues to do well.

DISCUSSIONS:  Morelon et al (1) described a case series of 8 renal transplant patients who developed sirolimus induced interstitial lung disease. In their case series there was one patient with diffuse alveolar hemorrhage. They also noted a lymphocyte predominant on BAL. However our patient had a neutrophil predominant BAL. This may because our patient had been on the medicine for a shorter time or it may be an association in patients with DAH. Seethamaraju et al (3) described 4 lung transplant cases that developed interstitial pneumonitis while on sirolimus. All 12 cases and our patient were on Sirolimus because of calcineurin toxicity. To our knowledge there is only 1 reported cases of DAH/hemoptysis associated with the use of sirolimus. (1). The diagnosis of sirolimus toxicity is established on clinical grounds after excluding other infectious and non-infectious causes and on stopping or reducing medication.

CONCLUSION:  Sirolimus continues to be a very effective anti rejection drug however its use is associated with rare but significant risk of alveolar hemorrhage and interstitial lung disease which is reversible on withdrawing or decreasing the dose of the offending agent.

DISCLOSURE:  J.S. Brar, None.

Tuesday, October 26, 2004

4:15 PM - 5:45 PM

References

Morelon, E et al. Characteristics of Sirolimus-Associated Interstitial Pneumonitis In Renal Transplant Patients.Transplantation;2001;72 (5):787–790
 
Henry M.T. et al. Sirolimus: Another Cause of Drug-Induced Interstitial Pneumonitis.Transplantation;2001;72 (5):773
 
Seethmaraju, H et al. Pulmonary Toxicity of Sirolimus in Lung Transplant Patients. Chest.124 (4):101S
 

Figures

Tables

References

Morelon, E et al. Characteristics of Sirolimus-Associated Interstitial Pneumonitis In Renal Transplant Patients.Transplantation;2001;72 (5):787–790
 
Henry M.T. et al. Sirolimus: Another Cause of Drug-Induced Interstitial Pneumonitis.Transplantation;2001;72 (5):773
 
Seethmaraju, H et al. Pulmonary Toxicity of Sirolimus in Lung Transplant Patients. Chest.124 (4):101S
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543